The PSNet Collection: All Content
Search All Content
- Care Coordination(1)
- Communication Improvement(20)
- Computerized Decision Support(2)
- Computerized Provider Order Entry (CPOE)(1)
- Culture of Safety(1)
- Education and Training(9)
- Human Factors Engineering(5)
- Logistical Approaches(2)
- Quality Improvement Strategies(1)
- Specialization of Care(5)
- Technologic Approaches(5)
- Alert fatigue(1)
- Device-Related Complications(3)
- Diagnostic Errors(9)
- Discontinuities, Gaps, and Hand-Off Problems(6)
- Inpatient suicide(1)
- Medical Complications(4)
- Medication Safety(9)
- Nonsurgical Procedural Complications(2)
- Psychological and Social Complications(2)
- Surgical Complications(6)
- Transitions of Care(1)
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors for falls should be considered in care planning and approaches to fall prevention in long-term care settings.
This case involves a procedural sedation error in a 3-year-old patient who presented to the Emergency Department with a left posterior hip dislocation. The commentary summarizes the indications and risks of procedural sedation in non-surgical settings and highlights the value of implementing system-wide safety protocols and practices to prevent medication administration errors during high-risk procedures.
An adult woman with a history of suicidal ideation was taking prescribed antidepressants, but later required admission to the hospital after overdosing on her prescribed medications. A consulting psychiatrist evaluated the patient but recommended sending her home on a benzodiazepine alone, under observation by her mother.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone.
These cases describe the rare but dangerous complication of hematoma following neck surgery. The first case involves a patient with a history of spinal stenosis who was admitted for elective cervical discectomy and cervical disc arthroplasty who went into cardiopulmonary arrest three days post-discharge and could not be intubated due to excessive airway swelling and could not be resuscitated. Autopsy revealed a large hematoma at the operative site, causing compression of the upper airway, which was the suspected cause of respiratory and cardiac arrest.
This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any microbiologic or serologic testing. The patient was admitted to the hospital with gastrointestinal symptoms and diagnosed with cholecystitis and gangrenous gallbladder. Two months after his admission for cholecystitis, he was readmitted for severe vomiting and hypotension.
A 47-year-old man underwent a navigational bronchoscopy with transbronchial biospy under general anesthesia without complications. The patient was transferred to the post-acute care unit (PACU) for observation and a routine post-procedure chest x-ray (CXR). After the CXR was taken, the attending physician spoke to the patient and discussed his impressions, although he had not yet seen the CXR. He left the PACU without communicating with the bedside nurse, who was caring for other patients. The patient informed the nurse that the attending physician had no concerns.
A 49-year-old woman presented to an Emergency Department (ED) with abdominal pain nine hours after discharge following outpatient laparoscopic left oophorectomy. The left oophorectomy procedure involved an umbilical port placed using an Optiport visual trocar, a suprapubic port, and two additional ports laterally.
A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.
A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved.
A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in the ED, who suspected an acute ischemic stroke and requested an evaluation by the stroke neurology team but did not activate a stroke alert. The stroke team concluded that the patient had suffered a focal seizure prior to arrival and had postictal deficits.
An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO) line was placed in the patient’s proximal left tibia to facilitate administration of fluids, blood products, vasopressors, and antibiotics. In the operating room, peripheral intravenous (IV) access was eventually obtained after which intraoperative use of the IO line was restricted to a low-rate fluid infusion.
This Spotlight Case describes an older man incidentally diagnosed with prostate cancer, with metastases to the bone. He was seen in clinic one month after that discharge, without family present, and scheduled for outpatient biopsy. He showed up to the biopsy without adequate preparation and so it was rescheduled. He did not show up to the following four oncology appointments.
A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later reporting persistent pain. A lumbar spine radiograph showed mild degenerative disc disease and the patient was prescribed hydrocodone/acetaminophen in addition to ibuprofen. In the following months, she was seen by video twice for progressive, more severe pain that limited her ability to walk.
This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides evidence-based suggestions for optimal management of patients who are administered opioid therapy, including standardized sedation assessment, advanced patient monitoring strategies, appropriate use of naloxone, and non-opioid pain management strategies.
A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented to Emergency Department after a fall at home and was found to have new metastatic lesions in both lungs and numerous enhancing lesions in the brain. Further discussions of the goals of care revealed that the patient desired to focus on comfort and on maintaining independence for as long as possible. The inpatient hospice team discussed the potential role
A 44-year-old man presented to his primary care physician (PCP) with complaints of new onset headache, photophobia, and upper respiratory tract infections. He had a recent history of interferon treatment for Hepatitis C infection and a remote history of cervical spine surgery requiring permanent spinal hardware. On physical examination, his neck was tender, but he had no neurologic abnormalities. He was sent home from the clinic with advice to take over-the-counter analgesics.
This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain.
A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later.